The PSNet Collection: All Content
Search All Content
A 31-year-old pregnant patient with type 1 diabetes on an insulin pump was hospitalized for euglycemic diabetic ketoacidosis (DKA). She was treated for dehydration and vomiting, but not aggressively enough, and her metabolic acidosis worsened over several days. The primary team hesitated to prescribe medications safe in pregnancy and delayed reaching out to the Maternal Fetal Medicine (MFM) consultant, who made recommendations but did not ensure that the primary team received and understood the information.
This case describes a 65-year-old man with alcohol use disorder who presented to a hospital 36 hours after his last alcoholic drink and was found to be in severe alcohol withdrawal. The patient’s Clinical Institute Withdrawal Assessment (CIWA) score was very high, indicating signs and symptoms of severe alcohol withdrawal. He was treated with symptom-triggered dosing of benzodiazepines utilizing the CIWA protocol and dexmedetomidine continuous infusion.
A 25-year-old obese patient required an emergency cesarean delivery. As the obstetric team was in a hurry to deliver the baby, the team huddle was rushed. After the delivery, the anesthesia care provider discovered that the patient had received subcutaneous enoxaparin 40 mg four hours preoperatively, which was not mentioned by the obstetric team during the previous huddle.
This case involves a procedural sedation error in a 3-year-old patient who presented to the Emergency Department with a left posterior hip dislocation. The commentary summarizes the indications and risks of procedural sedation in non-surgical settings and highlights the value of implementing system-wide safety protocols and practices to prevent medication administration errors during high-risk procedures.
An adult woman with a history of suicidal ideation was taking prescribed antidepressants, but later required admission to the hospital after overdosing on her prescribed medications. A consulting psychiatrist evaluated the patient but recommended sending her home on a benzodiazepine alone, under observation by her mother.
A 72-year-old man was diagnosed with COVID-19 pneumonia and ileus, and admitted to a specialized COVID care unit. A nasogastric tube (NGT) was placed, supplemental oxygen was provided, and oral feedings were withheld. Early in his hospital stay, the patient developed hyperactive delirium and pulled out his NGT. Haloperidol was ordered for use as needed (“prn”) and the nurse was asked to replace the NGT and confirm placement by X-ray. The bedside and charge nurses had difficulty placing the NGT and the X-ray confirmation was not done.
A 38-year-old man with end-stage renal disease (ESRD) on chronic hemodialysis was admitted for nonhealing, infected lower leg wounds and underwent a below-knee amputation. He suffered from postoperative pain at the operative stump and was treated for four days with regional nerve blocks, as well as gabapentin, intermittent intravenous hydromorphone (which was transitioned to oral oxycodone) and oral hydromorphone.
A 47-year-old man underwent a navigational bronchoscopy with transbronchial biospy under general anesthesia without complications. The patient was transferred to the post-acute care unit (PACU) for observation and a routine post-procedure chest x-ray (CXR). After the CXR was taken, the attending physician spoke to the patient and discussed his impressions, although he had not yet seen the CXR. He left the PACU without communicating with the bedside nurse, who was caring for other patients. The patient informed the nurse that the attending physician had no concerns.
A 49-year-old woman was referred by per primary care physician (PCP) to a gastroenterologist for recurrent bouts of abdominal pain, occasional vomiting, and diarrhea. Colonoscopy, esophagogastroduodenoscopy, and x-rays were interpreted as normal, and the patient was reassured that her symptoms should abate. The patient was seen by her PCP and visited the Emergency Department (ED) several times over the next six months. At each ED visit, the patient’s labs were normal and no imaging was performed.
This Spotlight Case describes an older man incidentally diagnosed with prostate cancer, with metastases to the bone. He was seen in clinic one month after that discharge, without family present, and scheduled for outpatient biopsy. He showed up to the biopsy without adequate preparation and so it was rescheduled. He did not show up to the following four oncology appointments.
This WebM&M features two cases involving patients undergoing surgical procedures who received perioperative opioid analgesics to aid in pain and sedation efforts and who experienced adverse events due to opioid stacking. The commentary provides evidence-based suggestions for optimal management of patients who are administered opioid therapy, including standardized sedation assessment, advanced patient monitoring strategies, appropriate use of naloxone, and non-opioid pain management strategies.
This case describes multiple emergency department (ED) encounters and hospitalizations experienced by a middle-aged woman with sickle cell crisis and a past history of multiple, long admissions related to her sickle cell disease. The multiple encounters highlight the challenges of opioid prescribing for patients with chronic, non-cancer pain.
A 52-year-old man complaining of intermittent left shoulder pain for several years was diagnosed with a rotator cuff injury and underwent left shoulder surgery. The patient received a routine follow-up X-ray four months later.
A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated.
A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Altho
A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died.
A 14-year-old girl with type 1 diabetes (T1D) was admitted to the hospital after two weeks of heavy menstrual bleeding as well as blurred vision, headache and left arm numbness. MRI revealed an acute right middle cerebral artery (MCA) infarct.